Alert archive / Utah / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 1, NWS Salt Lake City, UT

January 28, 2008Washington County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jan 28, 2008, 2:12 PM MST for Washington County, Utah. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 28, 2008, 2:12 PM MST (21:12 UTC)
Expired
Jan 28, 2008, 3:00 PM MST
In force
48 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Washington County, UT

The radar

The Cedar City radar (KICX), 78 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 28, 2:15 PM MSTTSTM WND GST 741 N St. George, UT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 9.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2008-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2008-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
512 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 282112
SVRSLC
UTC053-282200-
/O.NEW.KSLC.SV.W.0001.080128T2112Z-080128T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
212 PM MST MON JAN 28 2008

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN WASHINGTON COUNTY IN UTAH...
  THIS INCLUDES THE COMMUNITY OF ST GEORGE...

* UNTIL 300 PM MST

* AT 208 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM 19 MILES NORTHWEST OF SANTA CLARA TO 19 MILES
  SOUTHWEST OF SANTA CLARA...AND MOVING SOUTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SANTA CLARA BY 245 PM MST...
  WASHINGTON AND ST GEORGE BY 300 PM MST...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3735 11331 3701 11350 3700 11404 3743 11394
TIME...MOT...LOC 2112Z 297DEG 19KT 3738 11378 3701 11394

$$

GIBSON
2 follow-up statements
000 
WWUS55 KSLC 282136
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
235 PM MST MON JAN 28 2008

UTC053-282200-
/O.CON.KSLC.SV.W.0001.000000T0000Z-080128T2200Z/
WASHINGTON UT-
235 PM MST MON JAN 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MST
FOR SOUTHWESTERN WASHINGTON COUNTY...

AT 232 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF GUNLOCK TO 14 MILES
SOUTHWEST OF BLOOMINGTON...MOVING SOUTHEAST AT 20 MPH.

SEVERE THUNDERSTORMS WILL IS OVER...
  SANTA CLARA...ST GEORGE AND BLOOMINGTON...

LAT...LON 3735 11331 3701 11350 3700 11404 3743 11394
TIME...MOT...LOC 2135Z 297DEG 19KT 3732 11364 3695 11380

$$

GIBSON
000 
WWUS55 KSLC 282154
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
253 PM MST MON JAN 28 2008

UTC053-282203-
/O.EXP.KSLC.SV.W.0001.000000T0000Z-080128T2200Z/
WASHINGTON UT-
253 PM MST MON JAN 28 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WASHINGTON COUNTY
EXPIRES AT 300 PM MST...

THE THUNDERSTORMS HAVE WEAKENED. NORTHWEST WINDS GUSTING TO 45 TO 55 
MPH WILL CONTINUE THROUGH 400 PM AS A COLD FRONT MOVES ACROSS 
WASHINGTON COUNTY. 

LAT...LON 3735 11331 3701 11350 3700 11404 3743 11394
TIME...MOT...LOC 2153Z 297DEG 19KT 3728 11353 3691 11369

$$

GIBSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 28, 8:52 AM MST, 5 hours 20 minutes earlier.

Area forecast discussion, Jan 28, 8:52 AM MST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
852 AM MST MON JAN 28 2008

.SYNOPSIS...A PACIFIC STORM SYSTEM AND THE ASSOCIATED STRONG COLD
FRONT WILL MOVE EAST ACROSS UTAH TODAY. AN ACTIVE WEATHER PATTERN
WILL CONTINUE THROUGH NEXT WEEKEND AS A SERIES OF STORMS MOVE
THROUGH THE GREAT BASIN.

&&

.DISCUSSION...COLD FRONT AND BAND OF HEAVY SNOW MOVING ACROSS THE
NORTHWEST DESERTS AND ENTERING THE GREAT SALT LAKE AT THIS TIME.
TO THE EAST INSTABILITY SNOW SHOWERS CONTINUE ACROSS PRIMARILY THE
WASATCH RANGE AND PARTS OF THE SOUTHWEST MOUNTAINS. STRONG SOUTH
WINDS CONTINUE IN THE VALLEYS AND MOUNTAINS AHEAD OF THE FRONT AND
MAY INCREASE FOR SOME AREAS BEFORE THE WIND SHIFT 10 AM TO 1 PM
ACROSS NORTHERN UTAH VALLEYS AND MOUNTAINS. SNOWFALL RATES WILL BE
INTENSE WITH 1 TO 2 INCHES IN THE VALLEYS AND 2 TO 4 INCHES IN THE
HIGHER TERRAIN...BUT THE DURATION WILL BE 1 TO 3 HOURS WITH
STRONG SUBSIDENCE BEHIND THE TIGHT BAROCLINIC ZONE. THE HEAVY SNOW
WILL DEVELOP LATER THIS MORNING IN THE UPSLOPE FAVORED PREFRONTAL
AREAS OF SOUTHWEST UTAH MOUNTAINS AS WELL. DUE TO THE COLD UPPER
TROUGH LAGGING BEHIND INSTABILITY SNOW SHOWERS WILL QUICKLY
DEVELOP THIS AFTERNOON WITH MOST ACCUMULATIONS ON THE BENCHES AND
WASATCH RANGE FAVORING THE WESTERN SLOPES...DOWN INTO THE SANPETE
VALLEY AND WASATCH PLATEAU. THE FRONT IS STRONG ENOUGH TO BRING A
BURST OF HEAVY SNOW ACROSS THE UINTA BASIN TO CASTLE COUNTRY AND
DOWN TO THE SEVIER VALLEY AND I-15 CORRIDOR THIS AFTERNOON...BUT
ALSO AN AREA OF CLEARING BEHIND IT.

UPDATES TO ADD ADVISORY FOR NORTHWEST DESERTS...MAINLY COLD
FRONT BAND...AND THEN THE SANPETE AND SEVIER VALLEYS WITH A
WARNING. MAY NEED TO ADD I-15 CORRIDOR TO AN ADVISORY THIS
MORNING...ZONE 15 AND 16. THE MAIN UPPER TROUGH EXTENDS DOWN TO
SOUTHWEST UTAH TODAY AS WELL AS THE TIGHT THERMAL PACKING ALONG
THE BOUNDARY. SNOW SHOWERS COULD ALSO OCCUR IN DIXIE. WILL ALSO
NEED TO UPDATE FOR WIND HEADLINES AS THE WIND DECREASE BUT MAY
PERSIST IN ADVISORY LEVELS THIS AFTERNOON IN THE NORTHWEST
DESERTS.

WARM AIR ADVECTION SNOW SHOULD DEVELOP ON TUESDAY AFTERNOON
UNDER FLAT RIDING ALOFT...ESPECIALLY NORTHERN MOUNTAINS. THEN THE
ASSOCIATED UPPER TROUGH AND WIND SHIFT WITH A MODEST COLD FRONT
SWING THROUGH ALL OF UTAH TUESDAY NIGHT INTO WEDNESDAY MORNING.
UPPER COLD POCKET OF -37C AT 500 MB FORECAST TO DIG ACROSS EASTERN
UTAH BY WEDNESDAY AFTERNOON WITH NORTHWEST FLOW INSTABILITY SNOW
SHOWERS CONTINUING. SHOULD BE ALL SNOW FOR VALLEYS OUTSIDE OF
DIXIE AND WILL NEED TO CONSIDER WATCH HEADLINES FOR THE MOUNTAINS
OF UTAH TODAY. VALLEYS PROBABLY COULD BE COVERED WITH ADVISORIES
ESPECIALLY FOR TUESDAY NIGHT. THOUGH PREFRONTAL AREAS LIKE
THE NORTHERN WASATCH FRONT WILL DUE BETTER TUESDAY EVENING.

12Z NAM REDEVELOPS THIS PATTERN WITH WARM AIR ADVECTION SNOW
DEVELOPING IN THE NORTH ON FRIDAY...WHILE THE 06Z GFS IS
QUICKER WITH THIS DEVELOPMENT BY THURSDAY NIGHT. COULD REMAIN
ACTIVE OVER THE WEEKEND WITH ANOTHER WAVE.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL AT THE SLC TERMINAL UNTIL
THE PASSAGE OF A STRONG COLD FRONT BETWEEN 17Z AND 18Z. A PERIOD
OF INTENSE SNOW IS EXPECTED TO ACCOMPANY THE FRONT...RESULTING IN
IFR TO LIFR CONDITIONS UNTIL ABOUT 21-22Z. ADDITIONAL PERIODS OF IFR
VSBYS IN SNOW SHOWERS ARE POSSIBLE AGAIN BETWEEN ABOUT 01Z AND 06Z
TONIGHT. STRONG AND GUSTY SOUTH WINDS WILL SHIFT TO THE NORTHWEST AS
THE FRONT PASSES...AND SHOULD GRADUALLY DIMINISH DURING THE
AFTERNOON.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HIGH WIND WARNING UNTIL 9 AM MONDAY FOR UTZ003.

     WINTER STORM WARNING UNTIL 6 PM MONDAY FOR UTZ002-UTZ003-UTZ004-
     UTZ006-UTZ014-UTZ517-UTZ518.

     WINTER STORM WARNING UNTIL 10 PM MONDAY FOR UTZ007-UTZ008-UTZ009-
     UTZ010.

     HIGH WIND WARNING UNTIL NOON MONDAY FOR UTZ005-UTZ015-UTZ016.

     SNOW ADVISORY UNTIL 6 PM MONDAY FOR UTZ001-UTZ005-UTZ011-UTZ012.

WY...WINTER STORM WARNING UNTIL 6 PM MONDAY FOR WYZ021.

&&

PUBLIC...TARDY
AVIATION...WILENSKY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jan 28, 5:20 AM MST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
520 AM MST MON JAN 28 2008

UTZ001>016-019>021-517-518-WYZ021-291300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
520 AM MST MON JAN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A COLD PACIFIC STORM SYSTEM WILL MOVE EAST ACROSS THE AREA TODAY.
THE ASSOCIATED STRONG COLD FRONT WILL REACH NORTHWEST UTAH THIS
MONRING...THEN SWEEP SOUTHEAST ACROSS UTAH AND SOUTHWEST WYOMING
DURING THE DAY. INTENSE SNOWFALL IS EXPECTED ALONG AND BEHIND THE
FRONT...WITH THUNDERSTORMS POSSIBLE.

HEAVY SNOWFALL WILL DEVELOP OVER THE MOUNTAINS AND HIGHER VALLEYS
BEHIND THE COLD FRONT. THE HEAVIEST SNOWS WILL OCCUR OVER THE
NORTHERN AND CENTRAL MOUNTAINS THROUGH THIS EVENING. NUMEROUS
WINTER STORM WARNINGS AND ADVISORIES WILL BE IN EFFECT TODAY
THROUGH THIS EVENING.

STRONG SOUTHERLY WINDS WILL CONTINUE OVER THE WESTERN VALLEYS
AHEAD OF THE COLD FRONT. STRONG NORTHWEST WINDS IMMEDIATELY BEHIND
THE FRONT WILL WEAKEN RAPIDLY THIS AFTERNOON. HIGH WINDS WARNINGS
WILL REMAIN IN EFFECT THIS MORNING FOR PORTIONS OF WESTERN UTAH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN ACTIVE WEATHER PATTERN WILL EXIST ACROSS THE ENTIRE AREA
THROUGH SUNDAY. THE NEXT STORM SYSTEM WILL REACH UTAH TUESDAY
NIGHT...FOLLOWED BY ANOTHER ENERGETIC STORM FRIDAY. BOTH OF THESE
STORMS HAVE THE POTENTIAL TO PRODUCE SIGNIFICANT SNOWFALL OVER THE
MOUNTAINS AND ADJACENT VALLEYS...ESPECIALLY ACROSS THE NORTHERN
HALF OF THE STATE.

ANOTHER STORM COULD REACH UTAH BY LATE SUNDAY...THOUGH THE MAIN
PORTION OF THIS STORM WILL PROBABLY HOLD OFF UNTIL EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 10:06 AM MSTWind AdvisorySLC8 hr
Jan 28, 12:09 PM MSTSnow and Blowing Snow AdvisorySLC6 hr
Jan 28, 4:01 PM MSTWinter Storm WatchSLC12 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.